Wyoming, 2024High Wind in Wyoming, April 22, 2024
April 22, 2024 · NWS CYS · 1 event in 1 county or zone
Strong winds reported in the North Snowy Range Foothills along Interstate 80 near Arlington on 22 April.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds reported in the North Snowy Range Foothills along Interstate 80 near Arlington on 22 April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 22, 10:30 AM MST, 2 hours 8 minutes earlier. Its key messages:
- Elevated to high winds possible for areas west of the Laramie Range Monday afternoon. Low relative humidities will also lead to fire weather conditions in certain areas.
- Relatively mild temperatures are expected for Wednesday and Thursday along with a chance of late day showers and thunderstorms.
- Cooler and unsettled weather is likely for Friday and the weekend.
Area forecast discussion, Apr 22, 10:30 AM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1130 AM MDT Mon Apr 22 2024
.KEY MESSAGES...
- Elevated to high winds possible for areas west of the Laramie
Range Monday afternoon. Low relative humidities will also lead
to fire weather conditions in certain areas.
- Relatively mild temperatures are expected for Wednesday and Thursday
along with a chance of late day showers and thunderstorms.
- Cooler and unsettled weather is likely for Friday and the
weekend.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 430 AM MDT Mon Apr 22 2024
An approaching cold front with jet energy aloft will lead to a windy
day for areas west of the Laramie Range. Current observations show
gusts between 30 and 40 MPH, but this will steadily increase through
the morning hours, with the strongest winds expected this afternoon.
Low-level MSLP and height gradients remain unremarkable with the
progressive nature of this front. Even the GFS has backed off on 700
mb wind speeds from previous runs, only maxing out at about 45 kts.
NBM continues to show strong winds gusts this afternoon at 45
to 50 MPH. The NBM also shows a roughly 70 percent chance around
the Arlington/Elk Mountain area for 48 kt wind gusts. This is
likely due to the potential for mountain wave activity as
indicated by the omega field. Although the NBM might suggest
high winds, in-house guidance for high winds only gives the
usual wind prones a 20 percent chance of high winds. Given that
this event is outside of the typical high wind season, it will
likely be difficult to see widespread and frequent gusts over 58
MPH. However, it will still be very windy for areas out west
with gusts of 40 to 55 MPH. Cannot rule out an occasional gust
to 60 MPH, especially between Laramie and Rawlins along
Interstate 80.
With the approaching cold front from the north, the northern
zones of the CWA will be a few degrees colder than Sunday. The
southern portion of the CWA will be warmer as the FROPA doesn't
occur until late Monday night/early Tuesday morning. Warmest
temperatures will generally be along the Interstate 80 corridor.
With the mild and windy conditions out west, fire weather
conditions are also expected. Relative humidities will likely
drop below 15 percent for areas out west. However, increased
cloud cover from both mountain wave activity and the cold front
may limit relative humidities from dropping below critical
threshold.
With the front through the CWA by Tuesday morning, expect a cooler
but seasonable day across area. Highs will be in the 50s to low 60s.
Increasing clouds are expected throughout the day with a weak
disturbance approaching from the west. This will increase low-level
moisture and may lead to some scattered showers and a few rumbles of
thunder Tuesday evening into Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 300 AM MDT Mon Apr 22 2024
CWA on the east side of a broad flat ridge located over western
Wyoming Wednesday. Southerly low level winds east of the
Laramie Range Wednesday morning transporting low level moisture
into the Panhandle and eastern high plains. Ridge amplifies
Wednesday afternoon...forcing the low level moisture eastward
into central Nebraska through the afternoon. ECMWF and GFS
showing some low QPF over the Laramie Range and west Wednesday
afternoon...so can not rule out some scattered showers and
isolated thunderstorms Wednesday. Overall...a pretty nice day
with afternoon highs in the mid 70s across the Panhandle and
upper 60s to low 70s in southeast Wyoming.
Upper ridge axis shifts east Wednesday night into Thursday with
the approach of next in series of upper shortwaves from the
desert southwest. This system expected to bring increasing
chances for showers and storms Thursday afternoon.
This vort max shifts east Friday morning...but on it's heels is
another vort max moving in from the west and southwest Friday
afternoon. This system looks a bit more organized with a surface
cold front and upper level jet support. Front looks to stall out
near the Colorado/Wyoming state line Friday evening. Good
chances for showers and storms (70-80 percent) coverage. Still a
pretty warm system...with 700mb temperatures of +2C...so
snow levels looking to be pretty high (8500 to 8800 feet). Right
now...snow does not look to be an issue...but if system comes in
colder...we may be dealing with heavy snow at some locations.
Colder air arrives Sunday as a vertically stacked low tracks
across southeast and east central Colorado. This may be the
system that brings heavy snow to our CWA as 700mb temperatures
fall to -4C to -6C. Stay tuned to later updates in the forecast.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1125 AM MDT Mon Apr 22 2024
Strong northwest flow aloft will continue as a cold front moves
across the terminals, along with surface high pressure building
across the area tonight.
Scattered to broken clouds near 15000 feet will occur. Winds
will gust up to 40 knots at Rawlins and Laramie until 02Z, and
up to 25 knots at Cheyenne, Alliance and Sidney until 01Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 7 PM MDT this evening for WYZ428.
NE...None.
&&
SHORT TERM...SF
LONG TERM...GCC
AVIATION...RUBIN
Hazardous weather outlook, Apr 22, 1:24 AM MST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
224 AM MDT Mon Apr 22 2024
NEZ002-003-019>021-054-055-095-096-WYZ101>119-230830-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
224 AM MDT Mon Apr 22 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY
Strong, gusty winds expected for areas west of the Laramie Range.
Wind gusts over 50 MPH possible. Cannot rule out an occasional
gust to 60 MPH in the wind prone areas. A Red Flag Warning is in
effect for the Laramie Valley for low relative humidities and
strong winds.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
Unsettled weather expected through the week with multiple chances
for precipitation.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 22, 12:18 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
118 PM MDT Mon Apr 22 2024
WYZ110-116-230100-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Arlington, Elk Mountain, Buford,
Pumpkin Vine, and Vedauwoo
118 PM MDT Mon Apr 22 2024
...LOCALLY STRONG GUSTY WINDS EXPECTED THIS AFTERNOON AND
EARLY THIS EVENING ACROSS PORTIONS OF SOUTHEAST WYOMING...
* WHAT...West winds of 25 to 35 MPH with occasional gusts up to 55
MPH.
* WHERE...Mainly the wind prone locations of southeast Wyoming,
including the Arlington area and the Interstate 80 Summit.
* WHEN...Monday afternoon.
* IMPACTS...If traveling, please be aware of localized and brief
strong wind gusts along Interstate 80 between Elk Mountain and
Cheyenne. Extra caution may be needed if traveling light-weight
high profile vehicles, including campers.
TT
High Wind, North Snowy Range Foothills
- When
- April 22, 12:38 PM MST to 5:30 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor Halleck Ridge, located 7 miles northwest of Elk Mountain reported this peak wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, April 22 to 23, 20243 deaths · 3 events
- Strong Wind in Minnesota, April 22, 20243 injured · $30,000 · 1 event
- Debris Flows and Flooding in Puerto Rico, April 22 to 25, 2024$12,000 · 17 events
- Frost and Freeze in Kentucky, April 22, 20248 events
- High Wind in Montana, April 22, 202458 kt wind · 6 events
- Frost and Freeze in Missouri, April 22, 20245 events
- Frost and Freeze in Illinois, April 22, 20244 events
- Frost and Freeze in Washington, April 22 to 23, 20243 events
- Frost and Freeze in Oregon, April 22 to 23, 20242 events
- Hail in Nebraska, April 22, 20241.5 in hail · 2 events
- Frost and Freeze in Indiana, April 22, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164908.